Enterocolitis is a common immune-related adverse effect (irAE) of immune checkpoint inhibitors (ICIs) such as nivolumab. When a patient being treated for non-small cell lung cancer developed severe diarrhea that was not responding to recommended treatments, clinicians on this case turned to the “old standby” of cyclosporine.
A 62-year-old male with non-small cell lung cancer and numerous brain metastases presents with diarrhea related to ICI treatment he has been receiving as an eighth line of cancer therapy.
The patient’s prior medical history is as follows: 11 years previously, at age 51, he was diagnosed with a stage IIIA (cT3N2M0) lung adenocarcinoma, which was treated with cisplatin-based chemoradiotherapy, but no surgery. Four years previously, the cancer recurred; tumor aberration was identified as wild-type for the epidermal growth factor receptor and the anaplastic lymphoma kinase fusion genes.
Several courses of standard chemotherapy (i.e., platinum-based chemotherapy and pemetrexed/bevacizumab) failed to control the lung cancer or the brain metastases.
At that point, the patient received eighth-line treatment with intravenous nivolumab (3 mg/kg IV nivolumab for 2 weeks per one cycle). His lung lesions and brain metastases, as well as his condition, remained stable during 18 cycles of IV nivolumab. The 19th cycle of 3 mg/kg of nivolumab was administered after hospitalization, and 4 days later, the patient developed grade 2-3 enterocolitis.
Case Challenge 1
Assessment and Treatment
Endoscopy was performed and the findings – inflamed intestines and edema affecting the colon mucosa – were consistent with enterocolitis as an irAE, and nivolumab treatment was then discontinued.
When the patient’s diarrhea improved to grade 1 following cessation of nivolumab, treatment with the ICI was resumed. By the following day, the enterocolitis had worsened to grade 3, at which point nivolumab was discontinued.
Standard treatment for enterocolitis of 3.3 mg of intravenous dexamethasone and 40 mg of methylprednisolone (equivalent to 70 mg of prednisolone) was administered for 16 days, and the patient was switched to 50 mg of oral prednisolone. Throughout treatment, the patient’s grade 2-3 enterocolitis persisted.
Case Challenge 2
Treatment and Outcome
On day 39 after onset of diarrhea, as recommended for irAEs, the patient was treated with 5 mg/kg infliximab. His severe diarrhea persisted for the next 2 weeks, interfering with his sleep and causing depressive symptoms.
When the enterocolitis remained intractable to a second infusion of infliximab, a trial of 50 mg of oral cyclosporine was started as third-line therapy.
The patient’s diarrhea began to improve and reached grade 1-2 within 3 days of beginning cyclosporine treatment – 60 days after the symptoms of enterocolitis had developed. Within 2 weeks of receiving cyclosporine, the patient’s enterocolitis symptoms were completely resolved. He was given an additional infliximab treatment (5 mg/kg), discharged from the hospital, and it was determined that his cancer treatment could be resumed.
However, the patient developed grade 3 diarrhea shortly after receiving another two cycles of nivolumab, which was again discontinued. Computed tomography imaging showed that lung lesions and brain metastases appeared to be stable, suggesting a persisting immunomodulatory activity with nivolumab.
ICI-mediated gastrointestinal side effects, including diarrhea and colitis, occur in up to 30% of patients, affecting treatment and quality of life.1 An estimated 8% of patients receiving ICI treatment for lung cancer develop enterocolitis, which can reach grade 3-4 severity among 1% of patients.2
Nivolumab is a humanized anti-PD-1 monoclonal antibody that has its antitumor effects through T-cell activation, and has been linked with various irAEs, including pneumonitis, hepatitis, and enterocolitis.3
American Society of Clinical Oncology Clinical Practice Guideline (CPG)-recommended treatments for severe grade 2-3 diarrhea related to ICI therapy include corticosteroids as first-line, and infliximab as a second-line option.4 Enterocolitis that is refractory to both IV corticosteroids and infliximab is relatively rare.
Currently, there is no standard third-line treatment option, although tacrolimus, mycophenolate, and vedolizumab (very costly at $5,000 USD per dose) have all been proposed as potential third-line options.
As an immunosuppressive agent, cyclosporine works by blocking the transcription of cytokine genes in activated T-cells,5 which may explain its apparent effectiveness in managing adverse events associated with T-cell activation.
Diagnosis and Approach to Management
Diagnostically, enterocolitis mirrors the symptoms of cytomegalovirus (CMV) infection – a concern for patients with diarrhea during nivolumab therapy. Colitis due to ICI treatment also has endoscopic lesions and histopathological features similar to those of an inflammatory bowel disease flare.
It is important to rule out any other potential causes of apparent irAE in patients receiving an ICI. Suspected ICI-related severe enterocolitis should be investigated with rectosigmoidoscopy or colonoscopy, but such procedures should not delay treatment.1
Key aspects of managing irAEs include patient education, screening, and assessment for timely detection. Treatment of irAEs should begin with appropriate grading to determine the treatment setting, corticosteroid/adjunctive immunosuppressant use, and the course of ICI treatment (i.e., delay or discontinuation).6
In this patient’s case, the absence of ulcerative lesions on colonoscopy and the lack of aggravation during cyclosporine treatment helped to rule out CMV infection. And the timing of symptom onset at the 19th cycle is also not unlikely with an irAE, given that lung cancer patients have developed enterocolitis after 45 cycles of nivolumab.
The authors of the case report noted that while cyclosporine administration coincided with significant improvement (within 3 days) of the patient’s diarrhea to grade 1-2, the symptoms resolved completely with the third infliximab administration. This suggests that some of the benefit may be related to a delayed response to infliximab, which has been noted occasionally.
The results point to a potentially synergistic effect of cyclosporine and infliximab, the authors stated, and they urged further study.
Limitations, they wrote, include the caveat that since this is a report of an individual case, the same response to oral cyclosporine is by no means guaranteed or generalizable to all patients with ICI-related enterocolitis. There may also be delayed response to infliximab, which has been reported, although prevailing data indicates a rapid response.
When enterocolitis due to ICI treatment proves refractory to both first-line corticosteroids and second-line infliximab, in the absence of a standard recommended therapy, a trial of cyclosporine may be a cost-effective, if still unproven, third-line option.
1. Prieux-Klotz C, et al: Immune checkpoint inhibitor-induced colitis: Diagnosis and management. Target Oncol 2017; 12: 301-308.
2. Friedman CF, et al: Treatment of the immune related adverse effects of immune checkpoint inhibitors: A review. JAMA Oncol 2016; 2: 1346-1353.
3. Borghaei H, et al: Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med 2015; 373: 1627-1639.
4. Brahmer JR, et al, on behalf of the National Comprehensive Cancer Network: Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology clinical practice guideline. J Clin Oncol 2018; 36: 1714-1768.
5. Matsuda S, Koyasu S: Review mechanisms of action of cyclosporine. Immunopharmacology 2000; 47: 119-125.
6. Myers G: Immune-related adverse events of immune checkpoint inhibitors: a brief review. Current Oncology 2018; 25(5): 342-347.
The authors reported no conflicts of interest.